Causes, symptoms and treatment of drug toxicity

0

The toxicity of a drug is the degree of toxicity or harmfulness of a substance. Pharmacologists state that drug toxicity occurs when there is too much accumulation of a drug in the blood, causing adverse effects. It can also happen if a person takes high doses of drugs that make the kidneys and liver unable to clear the excess buildup from the bloodstream.

How does drug toxicity occur?

If a person accidentally or intentionally overdoses a prescribed medication, the levels will automatically build up in the blood, causing drug toxicity.

Some drugs can also cause drug toxicity due to an adverse drug reaction (ADR). Drugs like lithium have a very small threshold between the relevant dose and the toxic dose. Under such circumstances, the dose of treatment required for one person may become toxic to another. Medicines that contain a prolonged half-life can build up in the blood and increase over time.

Factors that affect how quickly the body removes a drug from the system include kidney function, age, and hydration. This is the reason why drugs like lithium require repeated blood tests to check the levels that have built up in the blood.

Signs and symptoms of drug toxicity

Each drug will cause different signs and symptoms of toxicity, which can be acute or chronic.

Potential mild symptoms of acute toxicity may include:

  • diarrhea
  • nausea and vomiting
  • stomach ache
  • dizziness
  • Body fatigue or weakness

More critical symptoms can include

  • speech disorders
  • hand tremors
  • lack of muscle control or muscle movements / contractions
  • involuntary movement of the eyeballs
  • convulsions
  • coma
  • heart problems in rare cases

Diagnosis of drug toxicity

Drug toxicity occurs in two phases, which include acute and chronic toxicity. Doctors can more easily diagnose acute toxicity since its symptoms will develop after administration of medication. Blood test samples can also be used to screen for drug levels in the blood.

Alternatively, chronic toxicity occurs due to long term exposure to a drug. Therefore, it is difficult to diagnose it since the body has readapted to the symptoms. Stopping a medicine and then using it again is one way to check if the medicine will make your symptoms return. This technique can be difficult during diagnosis, especially if the medication is mandatory and has no alternative.

Processing

There are different ways of dealing with drug toxicity. If the toxicity results from an acute overdose, then the user may undergo a medical procedure to pump and remove the undigested drug contents from the stomach. A patient may also consume activated charcoal to delay or hinder the absorption of a drug into the bloodstream. Eventually, the digestive system will pass the medicine through the stool. During this process, a patient may take additional drugs which act as antidotes.

Final thoughts of recovery

Additionally, to avoid having severe signs and symptoms of drug toxicity, always be sure to read the drug information. Contacting the nearest medical services immediately will minimize complications or serious side effects. You can also ask your doctor about the common symptoms of any medication prescribed to watch for signs of toxicity.


Source link

Leave A Reply

Your email address will not be published.